Kentucky, 2019

Damaging Wind in Kentucky, April 14, 2019

April 14, 2019 · NWS RLX · 1 event in 1 county or zone

A very strong low pressure system moved from the lower Ohio River Valley to the Great Lakes on the 14th, pushing a cold front through late that evening. Ahead of the cold front, strong to severe thunderstorms developed, producing mainly scattered wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A very strong low pressure system moved from the lower Ohio River Valley to the Great Lakes on the 14th, pushing a cold front through late that evening. Ahead of the cold front, strong to severe thunderstorms developed, producing mainly scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 14, 1:54 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 14, 1:54 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
254 PM EDT Sun Apr 14 2019

.SYNOPSIS...
Warm and breezy afternoon starting with light rain. Powerful
cold front moves later this afternoon to bring numerous showers
and severe storms through the evening hours. High pressure
returns and lasts through much of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 239 PM Sunday...

A vigorous surface low pressure system will track just northeast
of the area this afternoon. Meanwhile, an associated cold front
will reach the OH River around 8 PM this evening. A high deep
shear exceeding 80 knots, CAPE values exceeding 1600 J/Kg,
strong boundary layer convergence will provide enough forcing to
produce severe updrafts and consequently severe thunderstorms.
There is a Tornado Watch in effect for most parts of southeast
OH, northeast KY and eastern half of WV. The main threat will be
damaging winds. Although large hail and tornadoes can not be
ruled out. The timing of the worst thunderstorms will occur from
4pm through 10 pm tonight. Stay tuned to the NOAA weather radio
or your favorite media sources for updates on this dangerous
weather situation.

The threat for severe storms will diminish before midnight
tonight over the northeast and central mountains of WV.
Much colder air will filter in behind the cold front to drop
temperatures into the upper 30s tonight, as models consensus
points out H850 temperatures reaching minus 5C or 6C. There is a
small chance for few snow flakes or mix snow with rain to be
seen over the highest tops of our northeast mountains by Monday
morning. However, no accumulations are anticipated.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 225 PM Sunday...

Drier with high pressure over the area through the short term
period. Temperatures warm each day through the week as high
pressure/ridging continues to build over the region.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 225 PM Sunday...

We will end the week with a strong system/cold front pushing
through. This will bring a round of showers and thunderstorms,
with heavy downpours due to deep moisture fetch from Gulf of
Mexico. Still some timing differences between the models, but
severe storm could be possible if the system speeds up and hits
Thursday afternoon/evening or if a slower solution brings it
through Friday afternoon. Most guidance at this time has it
coming during the overnight hours Thursday into Friday morning,
and this would limit severe thunderstorm potential, but heavy
rain would remain a threat.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 200 PM Sunday...

VFR conditions prevailing through at least 20Z. Then, clouds
and convection will fire up this afternoon to produce periods of
IFR/LIFR along the strongest storms. Southerly flow will
increase to 15-20 knots with gusts around 40-45 knots with
strongest storms.

Weather charts analysis show a warm front slowly lifting north
producing light rain across the eastern third of the forecast
area this afternoon. This activity is expected to exit east of
the Appalachians by 4 pm. Meanwhile, the area will remain in the
warm sector of a vigorous surface low pressure system. This low
will track northeast of the area into this evening, bringing a
strong cold front which should arrive to southeast OH around 20Z
this afternoon. Numerous showers and strong thunderstorms will
develop to produce winds gusts exceeding 50 knots with the
stronger storms. Lightning and possible tornadoes are also
expected to develop from 1-2pm through at least 8pm this
evening.

LLWS and heavy turbulence is likely with this storm system. By
06Z Monday, the cold front will be east of the Appalachian,
while colder airmass move in behind the front. Available low
level moisture, and cooling temperatures could produce post rain MVFR/IFR
ceilings or fog during the late overnight hours into Monday
morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of severe winds and associated IFR
or worst conditions could vary. Amendments will be necessary
for direct hit storms to airports.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    M    H    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    H    M    H
PKB CONSISTENCY  H    H    H    H    H    L    H    H    H    H    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M

AFTER 18Z MONDAY...
IFR possible in a few showers and possible stratus on Monday,
especially in the mountains. IFR in showers and thunderstorms by
Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 7 PM EDT Monday for WVZ523-526.
     Wind Advisory until 9 PM EDT this evening for WVZ005-006-
     013>015-024>027-034-515>520-522.
     Wind Advisory until 9 PM EDT this evening for WVZ033.
OH...Wind Advisory until 9 PM EDT this evening for OHZ087.
KY...Wind Advisory until 9 PM EDT this evening for KYZ101>103-105.
VA...Wind Advisory until 9 PM EDT this evening for VAZ003-004.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...ARJ
Hazardous weather outlook, Apr 14, 4:20 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
520 PM EDT Sun Apr 14 2019

KYZ101>103-105-OHZ087-WVZ005-006-013>015-024>026-152130-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Mingo-Logan-Boone-
520 PM EDT Sun Apr 14 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...TORNADO WATCH 63 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southern West Virginia and
western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-076-083>086-WVZ007>009-016-017-152130-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Roane-Wirt-
520 PM EDT Sun Apr 14 2019

...TORNADO WATCH 63 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia and
western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Tornado Watch.

In addition to the severe weather threat, a period of breezy to
windy conditions may occur by late afternoon and tonight. A Wind
Advisory may eventually be required for the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ003-004-WVZ027-033-034-515>520-522-152130-
Dickenson-Buchanan-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Southeast Webster-
520 PM EDT Sun Apr 14 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong to severe storms are expected to develop in the afternoon and
gradually merge into a line of thunderstorms. Damaging winds will be
the primary severe weather threat, although a few severe hail stones
and even a brief tornado may also occur. Locally higher rainfall
could lead to high water impacts as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong winds may occur Monday across the higher mountainous terrain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ523-526-152130-
Northwest Pocahontas-Southeast Randolph-
520 PM EDT Sun Apr 14 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT MONDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Wind Advisory.

Strong to severe storms are expected to develop in the afternoon and
gradually merge into a line of thunderstorms. Damaging winds will be
the primary severe weather threat, although a few severe hail stones
and even a brief tornado may also occur. Locally higher rainfall
could lead to high water impacts as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ524-152130-
Southeast Pocahontas-
520 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Strong to severe storms are expected to develop in the afternoon and
gradually merge into a line of thunderstorms. Damaging winds will be
the primary severe weather threat, although a few severe hail stones
and even a brief tornado may also occur. Locally higher rainfall
could lead to high water impacts as well.

In addition to the severe weather threat, a period of breezy to
windy conditions may occur by late afternoon and tonight. A Wind
Advisory may eventually be required for the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ010-011-018>020-028>032-039-040-521-525-152130-
Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Webster-Northwest Randolph-
520 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...Tonight.

Strong to severe storms are expected to develop in the afternoon and
gradually merge into a line of thunderstorms. Damaging winds will be
the primary severe weather threat, although a few severe hail stones
and even a brief tornado may also occur. Locally higher rainfall
could lead to high water impacts as well.

In addition to the severe weather threat, a period of breezy to
windy conditions may occur by late afternoon and tonight. A Wind
Advisory may eventually be required for the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong winds may occur Monday across the higher mountainous terrain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 14, 3:54 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
454 PM EDT Sun Apr 14 2019

OHZ066-142130-
Perry-
454 PM EDT Sun Apr 14 2019

...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...

At 454 PM EDT, a strong thunderstorm was located near Somerset,
moving northeast at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Crooksville and Junction
City.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3991 8217 3982 8217 3982 8208 3975 8208
      3959 8227 3960 8236 3965 8238 3974 8236
      3974 8240 3981 8240 3992 8226
TIME...MOT...LOC 2054Z 234DEG 39KT 3974 8235

KISTNER
Special weather statement, Apr 14, 4:16 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
516 PM EDT Sun Apr 14 2019

OHZ075-083>086-142200-
Jackson-Athens-Meigs-Gallia-Vinton-
516 PM EDT Sun Apr 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...NORTH
CENTRAL GALLIA...NORTHEASTERN JACKSON...ATHENS AND EASTERN VINTON
COUNTIES...

At 515 PM EDT, a strong thunderstorm was located near Wellston,
moving northeast at 65 mph.

Winds in excess of 45 mph are possible with this storm.

Locations impacted include...
Athens, Jackson, Wellston, Nelsonville, Mcarthur, Albany, Coolville,
Lake Hope State Park, Chauncey, Hamden, Buchtel, Coalton, Zaleski,
Wilkesville, Radcliffe, Stroud Run State Park, Dyesville, Darwin,
Salem Center and Harrisonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3922 8178 3893 8251 3910 8269 3939 8235
      3939 8229 3944 8228 3947 8225 3947 8217
      3952 8216
TIME...MOT...LOC 2115Z 234DEG 57KT 3908 8248

MEK
Local storm report, Apr 14, 4:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
526 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     3 SE EAGLE MILLS        39.30N  82.66W
04/14/2019                   VINTON             OH   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG BEACH GROVE ROAD.

&&

EVENT NUMBER RLX1901447

RG
Local storm report, Apr 14, 4:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     ZALESKI                 39.28N  82.40W
04/14/2019                   VINTON             OH   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG ROUTE 278.

&&

EVENT NUMBER RLX1901448

RG
Local storm report, Apr 14, 4:32 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
532 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     3 SE EAGLE MILLS        39.30N  82.66W
04/14/2019                   VINTON             OH   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG BEACH GROVE ROAD.
            CORRECTED TIME

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES...REMARKS

EVENT NUMBER RLX1901447

MZ

The radar

The Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boyd

When
April 14, 4:40 PM EST
Where
Boyd County, 0.69 mi N of Cannonsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.390, -82.700

Trees were blown down along Straight Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807459.